Alert archive / Illinois / Flash Flood Warnings in 2022
Flash Flood Warning 40, NWS Lincoln, IL
NWS Lincoln, IL issued this flash flood warning at Aug 3, 2022, 7:28 PM CDT for 5 counties in Illinois. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 3, 2022, 7:28 PM CDT (00:28 UTC)
- Expired
- Aug 3, 2022, 10:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, IL, Effingham County, IL, Jasper County, IL, Lawrence County, IL, Richland County, IL
The radar
The Evansville,IN radar (KVWX), 91 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 3, 8:00 PM CDT | FLASH FLOOD | Effingham, IL | SEVERAL STREETS CLOSED IN TOWN DUE TO FLASH FLOODING. |
| Aug 3, 8:35 PM CDT | HEAVY RAIN 1.17 | Effingham County Airpor, IL | AWOS STATION K1H2 EFFINGHAM COUNTY MEM AP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1198 J/kg
- Mixed-layer CIN
- -100 J/kg
- Mixed-layer LCL
- 1221 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.1
The text
As transmitted.
082
WGUS53 KILX 040028
FFWILX
ILC025-049-079-101-159-040330-
/O.NEW.KILX.FF.W.0040.220804T0028Z-220804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
728 PM CDT Wed Aug 3 2022
The National Weather Service in Lincoln has issued a
* Flash Flood Warning for...
Clay County in south central Illinois...
Effingham County in south central Illinois...
Jasper County in southeastern Illinois...
Northwestern Lawrence County in southeastern Illinois...
Richland County in southeastern Illinois...
* Until 1030 PM CDT.
* At 727 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Effingham, Olney, Flora, Newton, Altamont, Teutopolis, Louisville,
Clay City, Watson, Noble, Dieterich, Beecher City, Edgewood,
Xenia, Bible Grove, Ste. Marie, Willow Hill, Shumway, Montrose and
Parkersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3921 8881 3921 8847 3916 8848 3917 8795
3884 8795 3884 8791 3857 8791 3857 8815
3860 8815 3861 8870 3891 8869 3891 8881
FLASH FLOOD...RADAR INDICATED
$$
252 follow-up statements
709
WGUS73 KILX 040138
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
838 PM CDT Wed Aug 3 2022
ILC025-079-101-159-040148-
/O.CAN.KILX.FF.W.0040.000000T0000Z-220804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay IL-Jasper IL-Lawrence IL-Richland IL-
838 PM CDT Wed Aug 3 2022
...FLASH FLOOD WARNING IS CANCELLED FOR CLAY, JASPER, NORTHWESTERN
LAWRENCE AND RICHLAND COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
A Flood Watch remains in effect until 700 AM CDT Thursday for
portions of east central Illinois and southeast Illinois.
LAT...LON 3921 8881 3921 8847 3916 8848 3916 8836
3891 8836 3891 8881
$$
ILC049-040330-
/O.CON.KILX.FF.W.0040.000000T0000Z-220804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham IL-
838 PM CDT Wed Aug 3 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT THIS
EVENING FOR EFFINGHAM COUNTY...
At 815 PM CDT, local law enforcement reported flooding from
thunderstorms producing heavy rain across the warned area. Numerous
roads in Effingham were closed due to flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Law enforcement reported.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Effingham, Altamont, Teutopolis, Watson, Dieterich, Beecher City,
Edgewood, Shumway, Montrose, Moccasin, Mason, Heartville,
Effingham County Airport, Lake Sara, Altamont Reservoir and
Elliotstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3921 8881 3921 8847 3916 8848 3916 8836
3891 8836 3891 8881
FLASH FLOOD...OBSERVED
$$
25906
WGUS73 KILX 040331
FFSILX
Flash Flood Statement
National Weather Service Lincoln IL
1031 PM CDT Wed Aug 3 2022
ILC049-040341-
/O.EXP.KILX.FF.W.0040.000000T0000Z-220804T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Effingham IL-
1031 PM CDT Wed Aug 3 2022
...FLASH FLOOD WARNING HAS EXPIRED FOR EFFINGHAM COUNTY...
A new Flood Warning has been issued for northern Effingham County
until 1 am, but the warning for southern Effingham County has been
allowed to expire.
A Flood Watch remains in effect until 700 AM CDT Thursday for
portions of east central Illinois and southeast Illinois.
LAT...LON 3921 8881 3921 8847 3916 8848 3916 8836
3891 8836 3891 8881
$$
GeelhartWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 6:46 PM CDT, 42 minutes earlier.
Area forecast discussion, Aug 3, 6:46 PM CDT, 42 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 646 PM CDT Wed Aug 3 2022 .SYNOPSIS... Issued at 634 PM CDT Wed Aug 3 2022 A line of strong to severe thunderstorms will continue to track southeastward across the I-70 corridor early this evening...producing frequent lightning, torrential downpours, and gusty winds. The storms will gradually weaken and shift further southward toward midnight. Meanwhile further north across the remainder of central Illinois, a mostly cloudy and humid night will be in store with a few showers and thunderstorms re-developing. && .SHORT TERM...(This evening through Thursday) ISSUED AT 245 PM CDT Wed Aug 3 2022 A couple rounds of strong to severe storms and potential for heavy rain resulting in flash flooding round out the primary concerns in the near term. This afternoon, a cold front stretches from northern WI southwest across central IA and into KS. Storms have redeveloped in response to an MCV/outflow boundary emanating from IA within an unstable prefrontal air mass characterized by moderately strong instability with MLCAPE values in excess of 3500 J/kg and weak but increasing shear values. Storms may initially pose a pulse severe threat with lack of stronger deep layer shear limiting storm organization. Deep layer shear values are progged to increase to around 25-30 kt late this afternoon into the evening in response to an increase in wind speeds aloft as the upper jet digs into portions of the Great Lakes region. A second line of storms is expected to develop over portions of central Illinois late this afternoon and evening as H5 trough digs into the Great Lakes and Mid Mississippi Valley. The severe threat appears most notable with this second wave with better deep layer shear in place. In addition, any outflow boundaries from round one of storms laying out east to west may serve as the focus for a narrow but enhanced severe threat for any storms riding along the boundary. A low but non-zero tornado threat may materialize if this scenario pans out, but modest deep layer shear values today will keep the overall tornado threat in check. This evening, expect a modest uptick in mid level southwest flow, especially over MO, which will continue to feed high theta-e air into ongoing storms. Corfidi vectors will remain light and become oriented out of the N/NNE this evening as the low level jet develops increasing the threat for back-building thunderstorms and heavy rainfall. 12Z HREF has trended wetter in terms of QPF this evening and overnight with LPMM showing a broadening footprint of QPF values in excess of 2 inches and some pockets now in excess of 5 inches of rainfall. Mean QPF from the HREF shows a broad swath of 0.5 to 1.5 inches between the Illinois River and I-57 corridor with some pockets over 1.5 to 2.0 inches. 3-hour flash flood guidance generally falls between 2.0 and 3.0 inches except for areas near and south of I-70 where only 1.0-1.5 inches of rain is needed for flash flooding. A Flash Flood Watch has been issued for portions of central Illinois, roughly I-55 to I-57 but also including Morgan and Scott counties. .LONG TERM...(Thursday night through Wednesday) ISSUED AT 245 PM CDT Wed Aug 3 2022 Frontal boundary will be stalled over the southern half of Illinois Friday and will serve as the primary focus for storm development Friday afternoon as conditions become unstable and weakly capped. There remains some uncertainty on the placement of the front and PoPs reflect this with the highest values across the south half of the state but favoring dry north of I-72 where mid level height rises begin to build across the region. By Saturday, there is higher confidence that the front will settle to out south while upper ridge builds back across portions of the mid Mississippi River Valley. Mid level southwest flow will overspread the region allowing heat to build back into the forecast. Temperatures will reach into the upper 80s to 90s across central Illinois while dew points continue to run in the 70s. This pattern continues into the day Sunday. Heat Index values will peak in the 100-105 degree range each day this weekend. For the first half of next week, upper ridge is expected to shift to our east while a flat trough moves into portions of the Great Lakes. A trailing attendant cold front will settle over portions of central Illinois Monday. The front will slowly settle south to the Ohio River Valley Tuesday or Wednesday with daily chances for showers and storms near the front. Behind the front, temperatures will moderate closer to normal or fall slightly below normal while precip chances diminish. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 646 PM CDT Wed Aug 3 2022 Line of convection has dropped well south of the central Illinois terminals early this evening: however, several CAMs are suggesting scattered shower/storm development further north as the evening progresses. Based on the lack of surface-based instability and questions regarding the exact areal coverage, have opted to only include VCSH at all sites except KPIA after 05z/06z. Forecast soundings show ceilings lowering to MVFR overnight and lingering through at least mid-morning before gradually mixing to low VFR by midday Thursday. Will also need to keep an eye on visbys as ample boundary layer moisture from the rain earlier today may lead to fog development. All models suggest at least minor visby reductions with the RAP hinting at the potential for dense fog. Given expected cloud cover, do not think fog will become dense, but have reduced visbys to 2-3 miles late tonight into early Thursday morning accordingly. && .ILX WATCHES/WARNINGS/ADVISORIES... Flood Watch through Thursday morning for ILZ061>063-066>068- 071>073. Heat Advisory until 7 PM CDT this evening for ILZ062-063-066>068- 071>073. && SYNOPSIS...Barnes SHORT TERM...Deubelbeiss LONG TERM...Deubelbeiss AVIATION...Barnes
Hazardous weather outlook, Aug 3, 3:05 PM CDT, 4 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 305 PM CDT Wed Aug 3 2022 ILZ027>031-036-037-040-041-047-042015- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass- 305 PM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered showers and thunderstorms are possible this evening and overnight. The risk for severe storms appears low at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat and humidity will build back across the region this weekend. Heat Index values are expected to top out around 100 degrees Saturday and Sunday. Additional thunderstorms are possible Sunday afternoon through Sunday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ038-042>046-048>057-061>063-066-067-071-042015- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Clay- 305 PM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. A couple rounds of storms are possible this afternoon through tonight. Some of these storms could be severe with damaging winds, hail, and heavy rain being the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat and humidity will build back across the region this weekend. Heat Index values are expected to top out around 100 to 105 degrees Saturday and Sunday. Additional thunderstorms are possible Thursday into Thursday evening, as well as Sunday afternoon through Sunday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and tonight. ILZ068-072-073-042015- Crawford-Richland-Lawrence- 305 PM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Thunderstorms are possible this evening and tonight. Some of these storms could produce locally heavy rain but the overall threat for severe storms is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat and humidity will build back across the region this weekend. Heat Index values are expected to top out around 100 to 105 degrees Saturday and Sunday. Additional thunderstorms are possible Thursday into Thursday evening, as well as Sunday afternoon through Sunday night. Severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Deubelbeiss
In the hours before
Local storm report, Aug 3, 4:50 PM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
450 PM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 3 SW BISMARCK 40.23N 87.65W
08/03/2022 M55 MPH VERMILION IL EMERGENCY MNGR
0405 PM TSTM WND DMG HOOPESTON 40.47N 87.67W
08/03/2022 VERMILION IL EMERGENCY MNGR
POWER LINE DOWN ON WEST MAIN ST. TIME
ESTIMATED.
&&Special weather statement, Aug 3, 4:57 PM CDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Lincoln IL
457 PM CDT Wed Aug 3 2022
ILZ045-046-054>057-061-032300-
Douglas-Coles-Vermilion-Moultrie-Shelby-Champaign-Edgar-
457 PM CDT Wed Aug 3 2022
...Strong thunderstorms will impact portions of northern Coles,
northwestern Edgar, southeastern Moultrie, northeastern Shelby,
Vermilion, southeastern Champaign and Douglas Counties through 600 PM
CDT...
At 457 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Covington to Sidell to near Cooks Mill.
Movement was east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sidell around 500 PM CDT.
Other locations in the path of these storms include Georgetown,
Chrisman, Ridge Farm, Rardin, Oakland, Kansas and Ashmore.
This includes the following highways...
Interstate 57 between mile markers 193 and 217.
Interstate 74 between mile markers 199 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and east central Illinois.
&&
LAT...LON 3952 8792 3952 8872 4000 8811 4034 8762
4033 8753 3987 8753
TIME...MOT...LOC 2157Z 282DEG 14KT 4018 8746 3994 8781 3961 8840
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
NMBLocal storm report, Aug 3, 4:58 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
458 PM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 ESE DECATUR 39.83N 88.92W
08/03/2022 MACON IL NEWSPAPER
TREE AND POWER LINE DOWN NEAR DECATUR
AIRPORT. TIME ESTIMATED.
&&Local storm report, Aug 3, 5:17 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
517 PM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 3 SW BISMARCK 40.23N 87.65W
08/03/2022 M55 MPH VERMILION IL EMERGENCY MNGR
0359 PM TSTM WND GST DECATUR AIRPORT 39.83N 88.86W
08/03/2022 M61 MPH MACON IL ASOS
0405 PM TSTM WND DMG HOOPESTON 40.47N 87.67W
08/03/2022 VERMILION IL EMERGENCY MNGR
POWER LINE DOWN ON WEST MAIN ST. TIME
ESTIMATED.
0400 PM TSTM WND DMG 2 ESE DECATUR 39.83N 88.92W
08/03/2022 MACON IL NEWSPAPER
TREE AND POWER LINE DOWN NEAR DECATUR
AIRPORT. TIME ESTIMATED.
0430 PM HEAVY RAIN MOUNT ZION 39.78N 88.87W
08/03/2022 M1.70 INCH MACON IL TRAINED SPOTTER
0400 PM HEAVY RAIN 4 S BONDVILLE 40.05N 88.37W
08/03/2022 M1.42 INCH CHAMPAIGN IL MESONET
MESONET STATION BNDI2 UI BONDVILLE CHAMPAIGN
9 SW IL US.
&&Special weather statement, Aug 3, 5:53 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
553 PM CDT Wed Aug 3 2022
ILZ054-056-057-061>063-066-032345-
Coles-Effingham-Clark-Moultrie-Shelby-Cumberland-Edgar-
553 PM CDT Wed Aug 3 2022
...Strong thunderstorms will impact portions of Coles, southwestern
Edgar, southeastern Moultrie, northwestern Clark, southeastern
Shelby, western Cumberland and northern Effingham Counties through
645 PM CDT...
At 553 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Humboldt to near Neoga to near Beecher
City. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Charleston and Lerna around 610 PM CDT.
Other locations in the path of these storms include Janesville,
Toledo and Ashmore.
This includes the following highways...
Interstate 57 between mile markers 159 and 196.
Interstate 70 between mile markers 92 and 99.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
south central, central and east central Illinois.
&&
LAT...LON 3928 8820 3910 8858 3916 8881 3922 8881
3922 8894 3958 8846 3958 8796 3951 8796
TIME...MOT...LOC 2253Z 277DEG 11KT 3954 8827 3932 8837 3919 8872
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
NMBLocal storm report, Aug 3, 5:57 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
557 PM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM FLOOD 1 WNW MATTOON 39.48N 88.38W
08/03/2022 COLES IL PUBLIC
4-5 INCHES OF STANDING WATER ON CHARLESTON
AVE NEAR 21ST ST.
&&The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 7:00 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper | 45 min |
| Aug 3, 10:30 PM CDT | Areal Flood Warning | ILX | Effingham | 3 hr |
| Aug 3, 10:36 PM CDT | Areal Flood Warning | ILX | Shelby | 2 hr |
Nearby
Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.